Overdosing on Trazodone: Can You Get High?
Trazodone is a prescription antidepressant that belongs to a class of medications known as SARIs, or serotonin antagonist and reuptake inhibitor. While it can be prescribed for major depressive disorder or seasonal affective disorder, it is often given to individuals who struggle with insomnia as an alternative to traditional sedatives.
While uncommon, it is possible to overdose on Trazodone if you take it in excess or use it in ways that are not directed by a licensed physician. Let’s talk about what dosage can lead to negative side effects and what can happen if you overdose on this antidepressant medication.
What is Trazodone?
Trazodone works similarly to many other antidepressants in the SSRI, selective serotonin reuptake inhibitor, class. This is because it blocks the absorption of serotonin into the brain’s neurons to increase its availability. Serotonin is a neurochemical that regulates mood and feelings of well-being.
However, it also works by preventing serotonin particles from being absorbed by binding to undesired receptors and redirecting them to more desirable ones that have more control over nerve cells and mood circuits.
What is a Typical Dose of Trazodone?
At low doses, Trazodone is an effective medication that has sedative properties. Due to its relatively short half life of 10-12 hours, smaller doses are perfect for helping with insomnia because it won’t lead to daytime drowsiness the following morning.
Typically, a dose of Trazodone for insomnia is anywhere from 25-100 mg. The half life of such small doses is only around 3-6 hours.
For depression, higher doses are required. In general, a doctor may prescribe you 150-400 mg, sometimes divided into two doses. This amount can be increased or decreased depending on your doctor’s suggestion.
What If You Forget To Take a Dose?
Forgetting or missing a dose of Trazodone is possible. If you forget, don’t panic. Just try to take it as soon as you remember. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule.
Never double up on a dosage of Trazodone, as it may lead to an overdose depending on how much you are supposed to take.
The amount of Trazodone you ingest within a 24 hour period should never exceed 600 mg. As such, anything higher than that is considered an overdose.
Keep in mind that this doesn’t guarantee you will start to feel overdose symptoms, but it can increase your chances. It is important to make sure you are following the instructions given by your doctor to avoid complications.
The symptoms of a trazodone overdose include:
- Slowed breathing: Trazodone has sedative properties, so ingesting large amounts can slow down the process of internal organs. This includes the lungs. If your breathing slows or stops, seek medical assistance.
- Irregular heart rate or low blood pressure: An overdose of Trazodone can also have a negative effect on your cardiovascular system. It may cause irregular heart rhythms, chest pain, faint pulse, or a low blood pressure.
- Decreased cognition: Trazodone acts upon the central nervous system, so too much can have an impact on your brain. This may result in headaches, dizziness, extreme drowsiness, or uncoordinated movement. In severe circumstances, it may lead to seizure or coma.
There are a lot of misconceptions surrounding antidepressants, mainly due to the chance of these side effects occurring. Keep in mind that these are severe side effects that are unlikely as long as you take your medication as prescribed. Antidepressant medications are a highly effective treatment for many mental health conditions.
Will Overdosing Make You High?
Taking excessive amounts of Trazodone may cause you to experience decreased cognition, possible hallucinations, or delirium that are reminiscent of feeling euphoric. Furthermore, the way that Trazodone can slow your internal organs is extremely dangerous. You should never exceed the daily dose recommended by your doctor.
Treating a Trazodone Overdose
If you or someone around you may be experiencing a drug overdose of any kind, seek emergency assistance immediately. Once at the hospital, it may be helpful to know how much was ingested and at what specific time.
There is no way to “treat” a Trazodone overdose, time is the only way to allow it to run its course. Since it has a relatively short half life, the drug may be able to exit the system fairly quickly.
With that in mind, doctors can use methods to treat the symptoms of an overdose to prevent injury or death. Intubation may be required to help promote proper breathing, and doctors may choose to use a gastric suction, or stomach pump, to decontaminate the contents of the stomach.
Nearly all Trazodone overdoses can be successfully managed with immediate efforts.
Trazodone is an antidepressant medication that is often prescribed to help with major depressive disorder. However, due to its sedative effects, it is common for treating insomnia as well.
Lower doses of Trazodone (25-100 mg) are used for insomnia, as it has a much lower half life and won’t lead to daytime drowsiness. However, higher doses (150-400 mg) are needed to achieve an antidepressant effect. These doses can be increased as high as 600 mg.
As such, anything above 600 mg is considered an overdose. While symptoms aren’t guaranteed, overdosing on Trazodone can lead to slowed or stopped breathing, lower blood pressure and heart rate, and decreased cognition. While this may lead to feelings of euphoria, it is extremely dangerous to depress the function of your internal organs to this extent.
If you’re struggling with depression or are having difficulty sleeping, you aren’t alone.
YANA is an affordable online mental health service that pairs you with a licensed medical doctor who can craft a personalized treatment plan for your needs. Your monthly plan includes the initial doctor’s evaluation, your personalized treatment plan, prescription medication like Trazodone, free medication delivery, ongoing check-ins, 24/7 care coordination, and no hidden fees or contracts.
Mental health care should be on your own terms, and YANA can help.
Get started with YANA today!